Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 122, NWS Indianapolis, IN

July 7, 2003Carroll County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 7, 2003, 11:31 PM EST for Carroll County, Tippecanoe County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 11:31 PM EST (04:31 UTC)
Expired
Jul 8, 2003, 12:15 AM EST
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Carroll County, IN, Tippecanoe County, IN

The radar

The Northern Indiana radar (KIWX), 110 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 11:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3170 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WUUS53 KIND 080431
SVRIND
INC015-157-080515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1132 PM EST MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CARROLL COUNTY IN NORTH CENTRAL INDIANA
  NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 1215 AM EST

* AT 1126 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF YEOMAN TO 35
  MILES WEST OF YEOMAN...OR FROM 19 MILES NORTHWEST OF LOGANSPORT TO
  27 MILES WEST OF LAFAYETTE...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YEOMAN AT 1215 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4093 8666 4053 8753 4051 8674 4097 8618

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:00 PM EST, 10 hours 31 minutes earlier.

Area forecast discussion, Jul 7, 1:00 PM EST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
100 PM EST MON JUL 7 2003

THUNDERSTORMS AND FLOODING THE PROBLEM FOR TODAY.

SAME PATTERN DIFFERENT DAY...WILL AGAIN GO WITH PERSISTENCE AND
MODEL BLEND.  MORNING MCS LAYS OUTFLOW BOUNDARYS WHICH INITIATE
STORMS LATER IN THE AFTERNOON.  UPPER PATTERN HAS BEEN THE SAME AS
MOIST H85 AIR AND BOUNDARIES-A-PLENTY KEEP A LOT OF CENTRAL INDIANA
IN A WET PATTERN.

FLOODING IS STILL A BIG CONCERN.  FFG FOR THE NORTHERN 1/3 OF THE
CWA IS AROUND 1/2 INCH IN 1 HOUR WHICH THESE STORMS ARE MORE THAN
CAPABLE OF PRODUCING AS PWATS ARE 140 PERCENT OF NORMAL.  WILL
CONTINUE FLOOD WATCH THRU TUES MORN.

A CHANGE IS ON THE HORIZON FOR THURSDAY/FRIDAY.  UPPER TROF AND
SHORT WAVE PASS OVER CENTRAL INDIANA EARLY ON THURS MORNING.  MODELS
DIFFER ON STRENGTH BUT BOTH POINT TO SIMILAR TIMING.  LAST SEVERAL
RUNS HAVE BEEN CONSISTENTLY POINTING TO THURS SO WILL MENTION MORE
SO IN NEXT PACKAGE.  THURS NITE/FRI DRYS OUT A BIT AND WILL REMAIN
WARM BUT NOT AS HUMID.

.IND...FLOOD WATCH THROUGH TUESDAY MORNING NORTHERN TWO-THIRDS.

SALLY
Hazardous weather outlook, Jul 7, 11:04 PM EST, 27 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1104 PM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

...FLOOD WATCH FOR THE NORTHERN TWO THIRDS OF INDIANA THROUGH 4 AM
EST...
...SEVERE THUNDERSTORM WATCH NORTH OF AND INCLUDING INDIANAPOLIS
THROUGH 4 AM EST...

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ESPECIALLY NORTH OF
INTERSTATE 70. SOME OF THE STORMS COULD BE SEVERE WITH HEAVY
RAIN...DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY EVENING.
SOME IF THESE STORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS MAY BE NEEDED TONIGHT AND TUESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Special weather statement, Jul 7, 10:45 PM EST, 46 minutes before
INZ021-029>031-038>042-049-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 PM EST MON JUL 7 2003

TORNADO WATCH #670 THAT WAS IN EFFECT FOR...CARROLL...HOWARD...
TIPPECANOE...CLINTON...TIPTON...MADISON...DELAWARE...RANDOLPH...HAMIL
TON AND HENRY COUNTIES...HAS BEEN CANCELLED. A NEW SEVERE
THUNDERSTORM WATCH WILL BE ISSUED SHORTLY.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:44 PM ESTSevere Thunderstorm WarningINDFountain, Tippecanoe46 min
Jul 7, 11:45 PM ESTFlash Flood WarningINDCarroll, Clinton, Howard, Tippecanoe2 hr
Jul 8, 12:15 AM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery45 min
Jul 8, 12:24 AM ESTSevere Thunderstorm WarningINDHoward, Tipton51 min
Jul 8, 12:34 AM ESTSevere Thunderstorm WarningINDHamilton41 min
Jul 8, 12:40 AM ESTSevere Thunderstorm WarningINDDelaware, Madison50 min
Jul 8, 1:03 AM ESTFlash Flood WarningINDMadison23 hr
Jul 8, 1:03 AM ESTFlash Flood WarningINDMadison57 min
Jul 8, 1:14 AM ESTFlash Flood WarningINDHamilton61 min
Jul 8, 1:15 AM ESTSevere Thunderstorm WarningINDHenry, Randolph45 min
Jul 8, 1:49 AM ESTFlash Flood WarningINDRandolph56 min
Jul 8, 2:01 PM ESTSevere Thunderstorm WarningINDBartholomew44 min
Jul 8, 5:42 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam33 min
Jul 8, 5:45 PM ESTFlash Flood WarningINDCarroll, Howard, Tipton5 hr
Jul 8, 5:51 PM ESTTornado WarningINDPutnam24 min
Jul 8, 6:06 PM ESTSevere Thunderstorm WarningINDFountain39 min
Jul 8, 6:22 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton38 min
Jul 8, 6:29 PM ESTSevere Thunderstorm WarningINDDelaware, Madison46 min
Jul 8, 6:38 PM ESTSevere Thunderstorm WarningINDMontgomery37 min
Jul 8, 6:49 PM ESTSevere Thunderstorm WarningINDPutnam26 min
Jul 8, 6:54 PM ESTSevere Thunderstorm WarningINDHendricks51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.